Hail, Atchison
- When
- April 26, 6:03 AM CST to 6:06 AM CST
- Where
- Atchison County, Lancaster
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.570, -95.300
Two rounds of severe thunderstorms formed on April 26th. The first round of severe weather started around sunrise, with predominantly large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Two rounds of severe thunderstorms formed on April 26th. The first round of severe weather started around sunrise, with predominantly large hail. There were a few isolated wind reports during the morning storms, but the predominant hazard with this morning round was large hail, with the largest stone being around 2 inches. The evening round of storms began after sunset and brought multiple reports of large hail, gusty and damaging winds as well as some flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 26, 4:54 AM CST, 1 hour 9 minutes earlier.
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 554 AM CDT TUE APR 26 2016 .Discussion... Issued at 416 AM CDT TUE APR 26 2016 Early morning elevated convection will continue to fire south of a stationary frontal boundary draped across northeast Kansas and northern Missouri. A stout EML will continue to support modest instability with further destabilization through the morning hours. Storms early on will be relatively isolated and should remain north of the I-70 corridor until daybreak. Overnight convection has been slow to strengthen given the lack of instability, though should start to see more widespread development in the early to mid morning hours. A larger cluster of storms developing over north central Kansas, where more supportive instability is present, will likely generate a cold pool sufficient enough to steer nearby convection to the southeast. As these elevated storms strengthen after daybreak, some storms may produce large hail until the mid morning. As this activity slides to the southeast through the late morning to early afternoon, there should be a bit of a break in the activity until the late afternoon and early evening hours. The anticipated deep upper low will center across western Kansas while at the surface, a dryline will reside from central Texas up to south central Nebraska. Morning convection may limit instability to a degree, though cloud cover should thin out enough to generate surface based CAPE values over 2000 Jkg by the mid afternoon. More robust convection will fire along the dry line well to the west of the area through the early afternoon. This convection will then slide into eastern Kansas and western Missouri by the late afternoon. Will also need to monitor the potential for convection ahead of the dryline within an area of surface convergence. As the storms over eastern Kansas approach the area, will likely transition to a linear mode with bowing segments. Large hail and damaging winds will be the primary hazards, particularly for western Missouri, though a few embedded tornadoes cannot be ruled out. The next round of activity, which could be more pronounced for the CWA, arrives during Wednesday as the dryline advances toward eastern Kansas. Modest instability looks to develop across eastern Kansas along with central and southwest Missouri as previous convection clears out. Most of the expected convection should develop over central and eastern Missouri, though will need to monitor points west, particularly northwest Missouri as the stacked low could produce a few tornadoes. The active pattern will subside temporarily heading into Thursday and Friday, though another upper low will deepen across the southwest during this time. Could see late week convection by late Friday as a warm front lifts north. A few rounds of storms with potential severe storms will then develop through the weekend as the surface low lifts to the northwest into the Central Plains. && .Aviation...(For the 12Z TAFS through 12Z Wednesday Morning) Issued at 545 AM CDT TUE APR 26 2016 Developing thunderstorms over NE Kansas will slide to the southeast and should clip the KC metro through the early morning hours. Visibility and ceilings will likely decrease to MVFR should the storms drop far enough south as expected. This will be followed by a break in the activity through much of the afternoon with conditions returning to VFR. More widespread thunderstorms will then develop ahead of a dryline over central Kansas and work their way into the terminals this evening. Ceilings may periodically drop to IFR within the stronger storms, though prevailing MVFR looks probable overall. These will then begin to taper off toward the very end of the forecast period. && .EAX Watches/Warnings/Advisories... KS...None. MO...None. && Discussion...Welsh Aviation...Welsh
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 534 AM CDT TUE APR 26 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271045- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 534 AM CDT TUE APR 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MORNING THUNDERSTORMS COULD PRODUCE LARGE HAIL. A SECOND ROUND OF POTENTIALLY SEVERE WEATHER IS POSSIBLE TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS AS WELL AS LOCALLY HEAVY RAINFALL. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS WILL CONTINUE ON WEDNESDAY WITH ANOTHER THREAT FOR SEVERE STORMS. ADDITIONAL THUNDERSTORMS ARE LIKELY FROM FRIDAY NIGHT THROUGH THE WEEKEND. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
404 AM CDT TUE APR 26 2016
MOZ029-030-037-260930-
RAY MO-JACKSON MO-CLAY MO-
404 AM CDT TUE APR 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAY...NORTHEASTERN
JACKSON AND CENTRAL CLAY COUNTIES UNTIL 430 AM CDT...
AT 403 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RIVER BEND...OR NEAR COURTNEY...MOVING NORTHEAST AT 55 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE... KANSAS
INDEPENDENCE...LIBERTY...EXCELSIOR SPRINGS...RICHMOND... SUGAR
CREEK...BUCKNER...CLAYCOMO...COURTNEY...PLEASANT VALLEY...ORRICK...
GLENAIRE...HENRIETTA...CRYSTAL LAKES...SIBLEY...MISSOURI
CITY...EXCELSIOR ESTATES...RIVER BEND...WOODS HEIGHTS AND RAYVILLE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 14 AND 22.
INTERSTATE 435 BETWEEN MILE MARKERS 47 AND 49.
LAT...LON 3927 9453 3945 9405 3924 9385 3920 9399
3919 9403 3918 9404 3908 9438
TIME...MOT...LOC 0903Z 238DEG 48KT 3920 9436
PIETRYCHASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 435 AM CDT TUE APR 26 2016 KSZ025-103-MOZ020-021-028>030-037-261000- ATCHISON KS-LEAVENWORTH KS-BUCHANAN MO-RAY MO-JACKSON MO-CLAY MO- CLINTON MO-PLATTE MO- 435 AM CDT TUE APR 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEAVENWORTH... SOUTHEASTERN ATCHISON...SOUTHWESTERN CLINTON...SOUTHWESTERN RAY... PLATTE...NORTH CENTRAL JACKSON...CLAY AND SOUTHEASTERN BUCHANAN COUNTIES UNTIL 500 AM CDT... AT 434 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WESTON TO NEAR MISSOURI CITY...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... KANSAS CITY...LEAVENWORTH...LIBERTY...GLADSTONE...EXCELSIOR SPRINGS... SMITHVILLE...KEARNEY...RICHMOND...PLATTE CITY...WESTON...PLEASANT VALLEY... ORRICK...TRIMBLE...EDGERTON...GLENAIRE...DEARBORN...CAMDEN POINT... FERRELVIEW...HOLT AND CRYSTAL LAKES. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 14 AND 31. INTERSTATE 29 BETWEEN MILE MARKERS 11 AND 36. INTERSTATE 435 BETWEEN MILE MARKERS 29 AND 50. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3962 9483 3931 9394 3914 9427 3943 9511 TIME...MOT...LOC 0934Z 239DEG 18KT 3942 9499 3921 9427 PIETRYCHA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 AM CDT TUE APR 26 2016
MOZ020-028-261030-
BUCHANAN MO-PLATTE MO-
505 AM CDT TUE APR 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE AND SOUTH
CENTRAL BUCHANAN COUNTIES UNTIL 530 AM CDT...
AT 505 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DEARBORN...OR NEAR WESTON...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WESTON...EDGERTON...DEARBORN...CAMDEN POINT AND FAUCETT.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 24 AND 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3964 9477 3948 9460 3947 9462 3940 9486
3951 9499
TIME...MOT...LOC 1005Z 239DEG 17KT 3949 9482
PIETRYCHASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 647 AM CDT TUE APR 26 2016 KSZ102-MOZ012-013-020-261215- DONIPHAN KS-BUCHANAN MO-ANDREW MO-DE KALB MO- 647 AM CDT TUE APR 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DONIPHAN... SOUTHEASTERN ANDREW...WEST CENTRAL DEKALB AND NORTHEASTERN BUCHANAN COUNTIES UNTIL 715 AM CDT... AT 646 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ST. JOSEPH...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ST. JOSEPH...ELWOOD...COUNTRY CLUB VILLA...COUNTRY CLUB...CLARKSDALE... COSBY AND HELENA. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 29 BETWEEN MILE MARKERS 44 AND 55. INTERSTATE 229 BETWEEN MILE MARKERS 1 AND 13. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM CDT FOR NORTHEASTERN KANSAS...AND NORTHWESTERN MISSOURI. LAT...LON 3969 9484 3983 9495 3995 9469 3982 9454 TIME...MOT...LOC 1146Z 238DEG 27KT 3977 9483 PIETRYCHA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
650 AM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 AM HAIL ST JOSEPH 39.76N 94.85W
04/26/2016 E1.00 INCH BUCHANAN MO BROADCAST MEDIA
&&
ABAILEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
651 AM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 AM HAIL ST JOSEPH 39.76N 94.85W
04/26/2016 E1.00 INCH BUCHANAN MO TRAINED SPOTTER
&&
ABAILEYThe Topeka radar (KTWX), 102 km away, was scanning. The volume nearest the first event began at 12:04 UTC.
10 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
There was some minor tree damage reported from Parker by an Emergency Manager.
Numerous trees were down from Louisberg, east - northeast to the Missouri and Kansas state line. The exact number of trees damaged and/or destroyed is unknown.
There were 8 inches of water running over K92 just southwest of Lecompton Road.
Water was reported over the road at 166th and Krieder Road in Basehor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629843, 629844, 629845, 629846, 629853, 629847, 629848, 629849, 629850, 629854, 629851, 629852, 629841, 629842.